Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2018, 6:28 PM CDT for Hall County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- May 13, 2018, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Hall County, TX
The radar
The Amarillo radar (KAMA), 118 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:10 PM CDT | HAIL 1 | 11 W Estelline, TX | TIME OF HAIL ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS54 KLUB 132328
SVRLUB
TXC191-140030-
/O.NEW.KLUB.SV.W.0013.180513T2328Z-180514T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
628 PM CDT SUN MAY 13 2018
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Hall County in the Panhandle of Texas...
* Until 730 PM CDT
* At 627 PM CDT, a severe thunderstorm was located over Turkey,
moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Memphis, Turkey, Brice and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 10042 3462 10042 3432 10081 3434 10093
3435 10095 3463 10095 3475 10089 3475 10045
TIME...MOT...LOC 2327Z 220DEG 19KT 3441 10091
HAIL...2.00IN
WIND...60MPH
$$
JGD1 follow-up statement
829
WWUS54 KLUB 140007
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
707 PM CDT SUN MAY 13 2018
TXC191-140030-
/O.CON.KLUB.SV.W.0013.000000T0000Z-180514T0030Z/
Hall TX-
707 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HALL COUNTY...
At 707 PM CDT, a severe thunderstorm was located 12 miles southeast
of Brice, or 14 miles northeast of Turkey, moving northeast at 20
mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Memphis, Brice, Lakeview and Plaska Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3474 10042 3462 10042 3438 10074 3440 10086
3444 10092 3463 10095 3475 10089 3475 10045
TIME...MOT...LOC 0007Z 220DEG 19KT 3457 10075
HAIL...2.75IN
WIND...60MPH
$$
JGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:44 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 13, 3:44 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 344 PM CDT Sun May 13 2018 .DISCUSSION... It looks like we may be entering a fairly active (and more typical of mid-May) stretch of weather, supported by a prolonged period of southwest flow aloft and a dryline wandering the region. This will occur as the upper low across the Great Basin lingers there as it slowly fills. Eventually the low will be dislodged and dissipate around mid-week, but it will quickly be replaced by another upper low moving in from the eastern Pacific which may be a little more progressive than this current low (not a tough thing to do). In the brief transition between western lows, a shortwave ridge will traverse West Texas on Thursday, with a temporary interruption to the southwesterly flow aloft. The difficulty in this pattern is figuring out what days present the highest chances for convection, and exactly where that convection will be. Starting with this afternoon, it isn't quite as hot as the past few days, but it is still toasty with 1930Z temperatures mostly in the lower to middle 90s. The dryline was mixing through the I-27 corridor and it should halt again near the edge of the Caprock late this afternoon before returning back westward this evening. Moisture and instability levels east of the dryline are improved from the past few afternoons with the 19Z SPC objective analysis showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with fairly minimal CIN as opposed to recent days. Deep layer shear isn't overly impressive at 25-30 knots, but given the instability, storms that can get rooted in the boundary layer could quickly become severe and produce large hail and damaging winds. Most high-res guidance continues to suggest scattered storms will fire along the dryline by late afternoon, though the 12Z GFS, NAM and TTU-WRF are less optimistic on coverage in our CWA later today. Given relatively weak wind fields and convergence on the dryline and minimal upper support, confidence in storm development/coverage isn't high, but anything that goes will have a severe threat. Tomorrow will bring a similar setup though we may receive a glancing shot of upper support as shortwave energy ejects into the central High Plains. The best storm chances locally may be Tuesday as the recent NWP suggest a convectively aided front may dip into the South Plains and stall while a weak subtropical disturbance approaches from the west. Many of these details could change, but at this point it looks like a decent shot for convection late Tuesday afternoon into Tuesday evening. Throughout this period, fairly stout late day instability coupled with modest deep layer shear will support a severe weather risk. The storm chances become less clear late Wednesday into Thursday as the upper ridge passes (after a brief period of northwesterly flow), but with a residual boundary potential in/near the area we have maintained slight chance PoPs for parts of the area. Southwesterly flow and a potentially active dryline will return to the region late week. Beyond that, the 12Z GFS and ECMWF suggest a portion of the western trough will emerge into the central High Plains with a cold front moving into the South Plains Saturday or Saturday night. Confidence in these details is low but we have maintained 20-30% PoPs and reflect a modest cooling trend. && .FIRE WEATHER... Hot and dry conditions were present west of the dryline across the southwest Texas Panhandle and western and central South Plains where RH values ranged from 7 to 14%. Winds have been rather tame to this point but may become gusty through the late afternoon and early evening, creating elevated to briefly critical conditions. For this reason a Fire Danger Statement (RFD) remains in effect for this area through 9 pm. After decent overnight recoveries tonight for all but the southwest Texas Panhandle, Monday will bring a similar setup with hot and dry conditions west of the dryline across the southwest Panhandle and western South Plains. Wind will again be the limiting factor, though widespread elevate fire weather conditions will occur. Additionally, isolated to scattered thunderstorms will be possible along and east of the dryline later this afternoon and evening and again Monday afternoon and evening. Improved moisture/instability levels will support strong to severe thunderstorms which will include strong and erratic winds and pockets of wetting rains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous weather outlook, May 13, 11:35 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1135 AM CDT Sun May 13 2018 TXZ021>044-140445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Sun May 13 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms this afternoon and evening mainly east and north of a Silverton to Lorenzo to Guthrie line. Hail to the size of tennis balls and wind gusts to 70 mph are the primary threats. A rangeland fire danger statement is in effect for elevated fire weather conditions along and west of a Dimmitt to Brownfield line this afternoon to mid-evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly afternoon and evening strong to severe thunderstorms will be possible through much of the upcoming week particularly east of the Highway 385 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 13, 5:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 SSE ESTELLINE 34.51N 100.42W
05/13/2018 E0.88 INCH HALL TX PUBLIC
&&
EVENT NUMBER LUB1800025
GDSLocal storm report, May 13, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL ESTELLINE 34.55N 100.44W
05/13/2018 E0.88 INCH HALL TX STORM CHASER
&&
EVENT NUMBER LUB1800026
GDSLocal storm report, May 13, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 3 SSE ESTELLINE 34.51N 100.42W
05/13/2018 E0.75 INCH HALL TX PUBLIC
PEA TO DIME SIZE HAIL FALLING CURRENTLY
&&
EVENT NUMBER LUB1800027
GDSLocal storm report, May 13, 6:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 W ESTELLINE 34.55N 100.46W
05/13/2018 E0.88 INCH HALL TX STORM CHASER
LOCATION ESTIMATED. NO LARGER THAN NICKEL SIZE HAIL
REPORTED.
&&
EVENT NUMBER LUB1800028
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:30 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 60 min |
| May 13, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 57 min |
| May 13, 6:32 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.